Alert archive / Louisiana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 76, NWS New Orleans, LA

April 11, 2005Terrebonne Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Apr 11, 2005, 6:25 PM CDT for Terrebonne Parish, Louisiana. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 11, 2005, 6:25 PM CDT (23:25 UTC)
Expired
Apr 11, 2005, 7:30 PM CDT
In force
65 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County Terrebonne Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 11.4 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2005-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 46 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2005-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 185 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
46 J/kg
Mixed-layer CIN
-604 J/kg
Mixed-layer LCL
650 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
185 m²/s²
0-3 km storm-relative helicity
273 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 112327
SVRLIX
LAC109-120030-
/O.NEW.KLIX.SV.W.0076.050411T2325Z-050412T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
625 PM CDT MON APR 11 2005

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TERREBONNE PARISH IN SOUTHEAST LOUISIANA

* UNTIL 730 PM CDT

* AT 621 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  CLUSTER OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 26 MILES WEST OF DULAC TO 28   
  MILES SOUTHWEST OF COCODRIE...MOVING NORTHEAST AT 55 MPH.

* A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. 
REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR 
NO ADVANCED WARNING.

LAT...LON 2949 9126 2907 9072 2927 9040 2969 9096

$$

8

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 4:10 PM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, Apr 11, 4:10 PM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
410 PM CDT MON APR 11 2005

...A SLIGHT TO MODERATE RISK OF SEVERE THUNDERSTORMS ALONG WITH A
THREAT OF FLASH FLOODING CONTINUES INTO TONIGHT...

.DISCUSSION...
THINKING FROM EARLIER DISCUSSIONS AND FORECASTS HAS NOT CHANGED TOO
MUCH. AN OUTBREAK OF SEVERE THUNDERSTORMS INCLUDING A FEW STRONG
TORNADOES IS STILL EXPECTED ACROSS NORTHERN...CENTRAL...AND
SOUTHWEST MISSISSIPPI AND A SMALL PART OF ADJACENT EAST CENTRAL
LOUISIANA WHERE A MODERATE RISK OF SEVERE THUNDERSTORMS IS
OUTLOOKED. TORNADO WATCH NUMBER 153 / A PARTICULARLY DANGEROUS
SITUATION / REMAINS IN EFFECT UNTIL 9 PM FOR SOUTHWEST
MISSISSIPPI...PEARL RIVER COUNTY MS...AND EAST CENTRAL AND
SOUTHEAST LOUISIANA...NORTH AND WEST OF LAKE PONTCHARTRAIN AND
WEST OF JEFFERSON PARISH. REFER TO THE TORNADO WATCH...PUBLIC
SEVERE WEATHER OUTLOOK...AND LATEST CONVECTIVE OUTLOOK FOR
SYNOPTIC AND MESOSCALE DETAILS.

THE VIGOROUS UPPER TROUGH...HIGHLY DIFFLUENT MID/UPPER LEVEL
PATTERN...AND MOIST UNSTABLE AIRMASS WILL ALSO SUPPORT TORRENTIAL
RAINFALL. ECHO TRAINING IS LIKELY TO OCCUR...INITIALLY IN THE
NORTHWEST PORTION OF THE FORECAST AREA...THEN SPREADING EAST AND
SOUTH THROUGH THE EVENING AND OVERNIGHT HOURS. RAINFALL MOUNTS OF
2 TO 3 INCHES WITH LOCAL AMOUNTS UP TO 4 INCHES ARE
POSSIBLE...MUCH OF WHICH MAY FALL IN A ONE TO THREE HOUR PERIOD.

AS THE UPPER TROUGH AND COLD FRONT SWING THROUGH LATE TONIGHT...
THE THREAT OF THUNDERSTORMS AND ASSOCIATED SEVERE WEATHER AND
HEAVY RAIN WILL COME TO AN END. THE FRONT MAY TAKE UNTIL MID
MORNING TO COMPLETELY CLEAR THE MS COAST AND LOWER PLAQUEMINES
PARISH...SO WILL KEEP A FEW SHOWERS IN THE FORECAST FOR EARLY
MORNING TUESDAY.

THE WEDNESDAY THROUGH MONDAY PERIOD SHOULD BE AN EXTENDED DRY TIME
WITH COOLER THAN NORMAL MORNINGS...MORE LIKE MARCH THAN APRIL...
THROUGH FRIDAY OR SATURDAY. HUMIDITY LEVELS WILL BE RATHER
COMFORTABLE AS WELL. DAYTIME HIGHS WILL BE A BIT BELOW NORMAL
THURSDAY INTO SATURDAY...OTHERWISE THEY WILL BE NEAR NORMAL.

&&

.MARINE...
SMALL CRAFT ADVISORIES REMAIN IN EFFECT FOR THE COASTAL WATERS
AND TIDAL LAKES FOR TONIGHT...BUT CONDITIONS SHOULD IMPROVE AROUND
DAYBREAK AS WINDS BEHIND THE FRONT WILL NOT BE AS STRONG AS AHEAD
OF IT.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  58  78  50  74 /  80   0   0   0
BTR  58  78  50  77 /  80   0   0   0
MSY  64  77  55  78 /  90  10   0   0
GPT  65  79  52  73 /  90  20   0   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH IN EFFECT UNTIL 4 AM CDT TONIGHT FOR THE
     FOLLOWING ZONES...LAZ034>040-046>050-056>070.
MS...FLASH FLOOD WATCH IN EFFECT UNTIL 4 AM CDT TONIGHT FOR THE
     FOLLOWING ZONES...MSZ068>071-077-080>082.
SE LA AND MS COASTAL WATERS...SMALL CRAFT ADVISORY KPQL TO
ATCHAFALAYA RIVER OUT 60 NM AND LAKES PONTCHARTRAIN AND MAUREPAS.

&&

22/21
Hazardous weather outlook, Apr 11, 11:45 AM CDT, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1145 AM CDT MON APR 11 2005

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-121100-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-
ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
1145 AM CDT MON APR 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL
MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FROM THE BATON
ROUGE AREA AND AREAS NORTHWEST OF LAKE PONTCHARTRAIN NORTHWARD INTO
SOUTHWEST MISSISSIPPI...AND A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR
THE REMAINDER OF THE AREA THROUGH TONIGHT. A STRONG UPPER LEVEL
DISTURBANCE AND AN ASSOCIATED SURFACE LOW PRESSURE SYSTEM OVER TEXAS
WILL MOVE ACROSS THE REGION THIS AFTERNOON AND TONIGHT.

NUMEROUS THUNDERSTORMS WILL DEVELOP IN ADVANCE OF THE LOW PRESSURE
SYSTEM THIS AFTERNOON AND SPREAD EASTWARD TONIGHT. SOME THUNDERSTORMS
WILL LIKELY BECOME SEVERE PRODUCING DAMAGING WIND GUSTS AND ISOLATED
TORNADOES. STRONG...LONG LIVED...TORNADOES ARE POSSIBLE...WITH THE
GREATEST RISK AT THIS TIME PRIMARILY IN THE MODERATE RISK AREA FROM
THE GREATER BATON ROUGE AREA AND AREAS NORTHWEST OF LAKE
PONTCHARTRAIN INTO SOUTHWEST MISSISSIPPI.

HEAVY RAINFALL...A FLOOD WATCH IS ALSO IN EFFECT FOR SOUTHEAST
LOUISIANA AND EXTREME SOUTH MISSISSIPPI. HEAVY RAINFALL FROM
THE THUNDERSTORM ACTIVITY WILL LIKELY PRODUCE STORM TOTALS 1 TO 3
INCHES OVER THE AREA WITH LOCAL PER HOUR WITH LOCAL AMOUNTS OF 3 TO 5
INCHES.

MARINE...
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE GULF COASTAL WATERS AND
TIDAL LAKES FOR STRONG ONSHORE FLOW OF 20 TO 25 KNOTS AND GUSTY. IN
ADDITIONAL TIDES WILL RANGE FROM 1 TO 2 FEET ABOVE NORMAL DUE TO THE
STRONG ONSHORE WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

EXPECT ISOLATED SHOWERS AND A FEW THUNDERSTORMS IN SOUTHERN
MISSISSIPPI AND EXTREME SOUTHEAST LOUISIANA EARLY TUESDAY.
OTHERWISE...DRIER WEATHER IS EXPECTED THE REMAINDER OF THE
WEEK.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
REQUESTED THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, Apr 11, 1:45 PM CDT, 4 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
145 PM CDT MON APR 11 2005

LAZ034-046-047-056-111942-
ASSUMPTION LA-IBERVILLE LA-POINTE COUPEE LA-WEST BATON ROUGE LA-
145 PM CDT MON APR 11 2005

AT 140 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING LINE OF STRONG THUNDERSTORMS EXTENDING FROM NEAR
WASHINGTON TO LAFAYETTE TO NEW IBERIA.  THIS LINE OF THUNDERSTORMS IS
MOVING TO THE NORTHEAST AT 40 MPH...AND WILL AFFECT AREAS IN AND NEAR
BATCHELOR...NEW ROADS...PLAQUEMINE...AND PIERRE PART THROUGH 245 PM
CDT.  THIS LINE OF THUNDERSTORMS IS CAPABLE OF PRODUCING SMALL HAIL
TO THE SIZE OF MARBLES...WINDS GUSTING TO 45 MPH...FREQUENT
LIGHTNING...AND HEAVY DOWNPOURS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR FURTHER DETAILS OR
UPDATES.

32
Special weather statement, Apr 11, 4:49 PM CDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
449 PM CDT MON APR 11 2005

LAZ035-036-MSZ068-069-112247-
AMITE MS-EAST FELICIANA LA-WEST FELICIANA LA-WILKINSON MS-
449 PM CDT MON APR 11 2005

AT 443 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS EXTENDING FROM NEAR CROSBY TO
CENTREVILLE TO NEAR JACKSON.  THIS LINE OF THUNDERSTORMS IS MOVING TO
THE EAST NORTHEAST AT 30 MPH...AND WILL AFFECT AREAS IN AND NEAR
CROSBY...CENTREVILLE...JACKSON...LIBERTY...NORWOOD...CLINTON...AND
FELPS THROUGH 545 PM CDT.  THIS LINE OF THUNDERSTORMS IS CAPABLE OF
PRODUCING WINDS GUSTING TO 45 MPH...FREQUENT LIGHTNING...AND HEAVY
DONWPOURS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR FURTHER DETAILS OR
UPDATES.

32

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 2:30 PM CDTSevere Thunderstorm WarningLIXEast Baton Rouge, Iberville, Pointe Coupee, West Baton Rouge30 min
Apr 11, 3:00 PM CDTSevere Thunderstorm WarningLIXEast Baton Rouge, Livingston30 min
Apr 11, 3:11 PM CDTSevere Thunderstorm WarningLIXPointe Coupee, West Feliciana34 min
Apr 11, 6:00 PM CDTSevere Thunderstorm WarningLIXSaint Helena, Tangipahoa45 min
Apr 11, 6:06 PM CDTSpecial Marine WarningLIX54 min
Apr 11, 6:14 PM CDTSevere Thunderstorm WarningLIXLafourche46 min
Apr 11, 6:19 PM CDTTornado WarningLIXTangipahoa, Washington41 min
Apr 11, 6:54 PM CDTSevere Thunderstorm WarningLIXTangipahoa, Washington36 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.